Wisconsin, 2020

Wildfire in Wisconsin, May 6, 2020

May 6, 2020 · NWS ARX · 1 event in 1 county or zone

A small wildfire occurred May 6th east of Cottonville (Adams County) in the Town of Richfield. The burned remains of a person was found with the cause of death determined to be cardiac related because of extreme stress and exertion related to the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small wildfire occurred May 6th east of Cottonville (Adams County) in the Town of Richfield. The burned remains of a person was found with the cause of death determined to be cardiac related because of extreme stress and exertion related to the fire. The fire consumed about 3 acres and was started by burning debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 11:10 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 6, 11:10 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1210 PM CDT Wed May 6 2020

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Wed May 6 2020

At 3 AM, some patchy dense fog had developed in Grant County in
southwest Wisconsin. The visibility at Platteville is a quarter
mile and it is a half mile at Boscobel. Skies were partly to
mostly cloudy across the area. Temperatures were in the lower and
mid-30s in central and north-central Wisconsin, and ranged from
the upper 30s to mid-40s elsewhere in the Upper Mississippi River
Valley.

For this afternoon, the BUFKIT soundings continue to show very steep
1000 to 700 mb lapse rates and surface based CAPES up to 500 J/kg.
This will result in the possibility of scattered showers. With an
inverted V sounding in the sub cloud layer, winds may gust up to
20 mph at times. High temperatures will be in the lower and mid-
60s.

For tonight, it continues to look like it will be a good
radiational cooling night in central and north-central Wisconsin.
Low temperatures will likely fall into the lower 30s. There
appears to be just enough low moisture for some frost to develop.
Was very tempted at issuing a Frost Advisory for the Wisconsin
counties along and north of Interstate 94.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed May 6 2020

On Thursday afternoon, the surface dew points looked too high
along and north of the Interstate 90 corridor. As a result, used
the dew point mixed down tool to lower them into the teens and
lower 20s. This lowered the afternoon relative humidities into the
lower and mid-20s. The combination of these low relative
humidities and winds gusting to around 20 mph will result in
elevated fire weather conditions.

It continues to look like Thursday night will be a good night for
frost and freezes. Frost Advisories and Freeze Warnings will
likely be needed.  There may be even some record cold low
temperatures in central and north-central Wisconsin. See the
climate section below for more on these records.

On Friday and Friday night, even colder air spills southward into
the region. 850 mb temperatures in ECMWF ESAT will range from
-6 to -9C which is 2 to 3 standard deviations below normal. With
 the NBM temperatures being at over above the 75th percentile,
 lowered the high temperatures down 3 to 5F. In addition, the dew
 points were too high based on the dew point mixed down tool, so
 lowered them too. This lowered the relative humidity into the
 lower and mid-20s. The combination of these low relative
 humidities and winds gusting into the 20 to 30 mph could result
 in elevated to critical fire weather conditions.

From Saturday afternoon through Sunday night, the 06.00z models
are beginning to diverge. The GFS has shifted the low pressure
area far enough that the area would remain dry. Meanwhile, the
ECMWF continues to bring rain to the area. There maybe even a
light wintry mix north of Interstate 94 on Saturday night. The
Canadian track is in between these two solutions. Due to these
difference, just stayed with the NBM.

As high pressure builds into the area on Monday night, skies will
clear and the northwest and west winds will subside to less than
5 mph. This will result in a good radiational cooling night.
Temperatures will likely cool into the mid to upper 20s north of
Interstate 94 and into the lower and mid 30s elsewhere. This will
result in another night where frosts and freezes look likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed May 6 2020

Scattered to broken VFR cumulus/altocumulus field across the area
this afternoon should dissipate the evening by sunset. VFR
conditions to prevail tonight into Thursday as well. Northwest
winds gusting into the 15 to 20kt range will also dissipate by
evening.

&&

.FIRE WEATHER...Wednesday through Friday Afternoons
Issued at 352 AM CDT Wed May 6 2020

Elevated to near critical fire weather conditions are expected
during the afternoons of Wednesday through Friday. Relative
humidities will fall into the lower to mid 20s in central
Wisconsin this afternoon, along and north of Interstate 90 on
Thursday afternoon, and across much of the area on Friday
afternoon. The winds will be out of the northwest at 10 to 15 mph
with gusts to 20 mph this afternoon and Thursday afternoon. The
northwest winds will then increase into the 10 to 20 mph range
with gusts to 30 mph on Friday afternoon.

&&

.CLIMATE...Friday and Saturday
Issued at 352 AM CDT Wed May 6 2020

Record lows possible in central and north-central Wisconsin on
Friday, May 8...

Mather 3NW 25F in 1947
Mauston 1SE, WI 26F in 1976
Medford, WI 21F in 1901
Mondovi, WI 23F in 1948
Neillsville 3ESE, WI 23F in 1976
Owen 1E, WI 23F in 1948
Sparta, WI 25F in 1976

More record lows possible in central and north-central Wisconsin
on Saturday, May 9...

Mather 3NW, WI 22F in 1947
Mauston 1SE, WI 23F in 1977
Medford, WI 17F in 1966
Mondovi, WI 20F in 1947
Neillsville 3ESE, WI 20F in 1966
Owen 1E, WI 13F in 1966
Sparta, WI 25F in 1947

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
FIRE WEATHER...Boyne
CLIMATE...Boyne
Hazardous weather outlook, May 6, 2:24 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Wed May 6 2020

WIZ017-029-034-042>044-071200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
324 AM CDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an elevated fire risk this afternoon.

Frost will be possible tonight. Unprotected tender vegetation
could be damaged or killed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an elevated fire risk on Thursday and Friday afternoons.

Freezing temperatures are likely on Thursday and Friday nights.
Unprotected tender vegetation will be damaged or killed.

Frost is possible again on Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
324 AM CDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...and southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an elevated fire risk this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an elevated fire risk on Thursday and Friday afternoons.

Frost and freezing temperatures will be possible Thursday and
Friday nights. Unprotected tender vegetation could be damaged or
killed.

Frost is possible again on Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Adams

When
May 6, 12:20 PM CST to 2:20 PM CST
Where
Adams forecast zone
Deaths
0 direct, 1 indirect
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

One person died as a result of a small wildfire east of Cottonville. The cause of death was cardiac arrest related to extreme stress or exertion from the fire. The fire only burned about 3 acres and started as a result of burning debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Adams2020-05-0673MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892202.